Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 31, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jul 29, 2023, 3:39 AM EDT for Darke County, Mercer County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 3:39 AM EDT (07:39 UTC)
- Expired
- Jul 29, 2023, 4:01 AM EDT
- In force
- 22 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Darke County, OH, Mercer County, OH
The radar
The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:52 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2620 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 16.7
The text
As transmitted.
259
WFUS51 KILN 290739
TORILN
OHC037-107-290815-
/O.NEW.KILN.TO.W.0031.230729T0739Z-230729T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
339 AM EDT Sat Jul 29 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northern Darke County in west central Ohio...
Southern Mercer County in west central Ohio...
* Until 415 AM EDT.
* At 339 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Fort Recovery, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Coldwater, Versailles, St. Henry, Fort Recovery, Osgood, Chickasaw,
Burkettsville, North Star, Rossburg, New Weston, Yorkshire, North
Dayton, Rose Hill, Maria Stein, Brock, Eldora Speedway, Carthagena
and Willowdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4047 8446 4021 8443 4032 8480 4041 8481
4050 8478
TIME...MOT...LOC 0739Z 281DEG 34KT 4040 8472
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Hatzos2 follow-up statements
710
WWUS51 KILN 290746
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
346 AM EDT Sat Jul 29 2023
OHC037-107-290815-
/O.CON.KILN.TO.W.0031.000000T0000Z-230729T0815Z/
Darke OH-Mercer OH-
346 AM EDT Sat Jul 29 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
NORTHEASTERN DARKE AND SOUTHEASTERN MERCER COUNTIES...
At 346 AM EDT, a severe thunderstorm capable of producing a tornado
was located over St. Henry, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Coldwater, Versailles, St. Henry, Osgood, Chickasaw, Burkettsville,
North Star, Rossburg, New Weston, Yorkshire, Rose Hill, Maria Stein,
Brock, Eldora Speedway, Carthagena and Willowdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4047 8446 4021 8443 4030 8473 4049 8466
TIME...MOT...LOC 0746Z 281DEG 34KT 4039 8463
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Hatzos107
WWUS51 KILN 290801
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
401 AM EDT Sat Jul 29 2023
OHC037-107-290811-
/O.CAN.KILN.TO.W.0031.000000T0000Z-230729T0815Z/
Darke OH-Mercer OH-
401 AM EDT Sat Jul 29 2023
...THE TORNADO WARNING FOR NORTHEASTERN DARKE AND SOUTHEASTERN MERCER
COUNTIES IS CANCELLED...
The tornado threat has moved out of the warned area. A Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
west central Ohio.
Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.
LAT...LON 4047 8446 4021 8443 4030 8473 4049 8466
TIME...MOT...LOC 0759Z 281DEG 34KT 4036 8445
$$
HatzosWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:46 AM EDT, 53 minutes earlier.
Area forecast discussion, Jul 29, 2:46 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 246 AM EDT Sat Jul 29 2023 .SYNOPSIS... Chances for showers and thunderstorms will continue today as a frontal boundary moves through the Ohio Valley. High pressure and a drier, somewhat cooler airmass will settle into the region on Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MCS is progressing quickly southeast across northern Indiana this morning. It looks like it should maintain itself at least a while longer as it moves into our area over the next hour or two as the airmass across our area remains unstable. The CAMs are suggesting some weakening though as it moves across our area but some uncertainty remains with this. It appears the best chance for damaging winds with this will be across our northwest, along the apex of the bowing portions of the MCS. The MCS should move off to our southeast through mid to late morning, but it will likely leave a remnant boundary somewhere across southern portions of our fa. As we destabilize again through the afternoon, additional scattered thunderstorms will be possible, mainly along and south of the Ohio River, in the vicinity of the boundary. Temperatures this afternoon will range from the mid 80s north to the lower 90s in the south. Heat indicies across our south may get close or just above 100 degrees/heat advisory criteria. But with the uncertainty of the effects of this morning's and afternoon's potential convection, will hold off on a heat advisory attm. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... A few showers and thunderstorms may linger across our far south into this evening, but these should taper off as the boundary shifts south. High pressure and a somewhat drier and cooler airmass will settle into the area tonight into Sunday. Highs on Sunday will be in the 80s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Post frontal passage subsidence combined with ridging and surface high pressure moving in from Canada will keep the area precipitation free (barring any diurnally driven pop ups) for the first few days of the work week with daytime high temperatures in the low 80s and overnight lows falling to the upper 50s. Bit of a pattern shift is expected sometime mid-week when a longwave trough begins to dig down from western Canada. Felt that the NBM was a bit too progressive with introducing PoPs Wednesday early morning and have the bulk of the pcpn arriving into Thursday now. While confidence is high in the overall pattern change, confidence in timing is low, given the spread in solutions between ensembles. For now, have maintained the broadbrushed chance category. Temperatures appear to remain around normal for the remainder of the week with highs in the mid to upper 80s and lows in the mid 60s. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Thunderstorm complex across Indiana early this morning will continue to move quickly southeast and should overspread our area in the 07Z-09Z timeframe. Some uncertainty remains as to how well it will hold together but think all of the TAF sites will have a decent shot a 2-3 hour period of some tsra. Will try to time that through the TAF sites with a tempo group during the most favorable time period. Otherwise, convection should push off to the southeast through mid morning. A frontal boundary will move south across our area today and as we destabilize again this afternoon, shower and thunderstorm redevelopment can be expected along the boundary. The best chance for additional storms this afternoon will be along and south of the Ohio River. This activity will taper off/move south of the area this evening with decreasing clouds heading into tonight. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...CA AVIATION...JGL
Hazardous weather outlook, Jul 29, 3:15 AM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 315 AM EDT Sat Jul 29 2023 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072- 300900- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton- 315 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. A few strong to severe storms will be possible through 7 AM this morning. Damaging wind is the primary threat, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service. INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-300900- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross- Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 315 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. A few strong to severe storms will be possible through 8 AM this morning and then again this afternoon. Damaging wind will be the primary threat, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service.
In the hours before
Local storm report, Jul 28, 9:50 PM EDT, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
950 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood 3 ENE Saint Leon 39.31N 84.91W
07/28/2023 Franklin IN Law Enforcement
Two people camping on a sand bar in the
Whitewater River were rescued from the
rising waters.
&&Special weather statement, Jul 29, 3:37 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
337 AM EDT Sat Jul 29 2023
INZ050-058-059-OHZ042-060-290815-
Fayette IN-Union IN-Wayne IN-Darke OH-Preble OH-
337 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE, NORTHERN
UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA,
NORTHWESTERN PREBLE AND SOUTHERN DARKE COUNTIES IN WEST CENTRAL OHIO
THROUGH 415 AM EDT...
At 337 AM EDT, a strong thunderstorm was located near New Castle,
moving east at 50 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Richmond, Connersville, Greenville, Eaton, Centerville, Cambridge
City, Arcanum, Hagerstown, New Paris, New Madison, Fountain City,
Dublin, Franklin, Waterloo, Abington, Brownsville, Wayne Lakes,
Eldorado, West Manchester and Greens Fork.
This includes the following Interstates...
I-70 in Indiana between mile markers 134 and 156.
I-70 in Ohio between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Indiana...and west central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3979 8530 3979 8522 4001 8520 4000 8481
4012 8481 4003 8443 3965 8474 3965 8530
TIME...MOT...LOC 0737Z 288DEG 45KT 3988 8532
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
AienaThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:24 PM EDT | Special Weather Statement | ILN | Mercer | 36 min |
| Jul 29, 3:16 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 59 min |
| Jul 29, 3:36 AM EDT | Severe Thunderstorm Warning | ILN | Darke | 39 min |
| Jul 29, 3:45 AM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Logan, Miami, Shelby | 45 min |
| Jul 29, 3:55 AM EDT | Tornado Warning | ILN | Auglaize, Shelby | 19 min |
| Jul 29, 4:05 AM EDT | Severe Thunderstorm Warning | ILN | Hardin, Logan | 40 min |
| Jul 29, 4:11 AM EDT | Special Weather Statement | ILN | Montgomery, Preble | 49 min |
| Jul 29, 4:12 AM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami, Shelby | 31 min |
| Jul 29, 4:15 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery, Preble | 30 min |
| Jul 29, 4:19 AM EDT | Severe Thunderstorm Warning | ILN | Butler | 41 min |
| Jul 29, 4:23 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark | 34 min |
| Jul 29, 4:25 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Miami, Montgomery, Preble, Warren | 36 min |
| Jul 29, 4:33 AM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 42 min |
| Jul 29, 4:36 AM EDT | Special Weather Statement | ILN | Madison, Union | 24 min |
| Jul 29, 4:41 AM EDT | Special Weather Statement | ILN | Clark, Greene | 34 min |
| Jul 29, 4:55 AM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 20 min |
| Jul 29, 4:56 AM EDT | Severe Thunderstorm Warning | ILN | Clark, Fayette, Greene, Madison | 35 min |
| Jul 29, 5:00 AM EDT | Special Weather Statement | ILN | Delaware, Franklin, Madison | 30 min |
| Jul 29, 5:00 AM EDT | Special Weather Statement | ILN | Clinton, Warren | 30 min |
| Jul 29, 5:11 AM EDT | Special Weather Statement | ILN | Clermont | 34 min |
| Jul 29, 5:12 AM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Madison, Pickaway | 31 min |
| Jul 29, 5:17 AM EDT | Special Weather Statement | ILN | Hamilton | 28 min |
| Jul 29, 5:24 AM EDT | Special Weather Statement | ILN | Franklin, Licking | 36 min |
| Jul 29, 5:26 AM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Pickaway, Ross | 32 min |
| Jul 29, 5:33 AM EDT | Special Weather Statement | ILN | Clinton, Highland | 27 min |
| Jul 29, 5:37 AM EDT | Special Weather Statement | ILN | Fairfield, Pickaway | 38 min |
| Jul 29, 5:44 AM EDT | Special Weather Statement | ILN | Ross | 31 min |
| Jul 29, 5:45 AM EDT | Special Weather Statement | ILN | Brown, Highland | 30 min |
| Jul 29, 5:53 AM EDT | Special Weather Statement | ILN | Licking | 37 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.